In Niyongere’s office, she first spoke with a trainee, who disappeared after taking a full history and performing an exam and then returned with the young doctor the patient had spoken to over the phone. A distant part of her brain observed that her doctor was younger than she was.
The hematologist sat across from the patient and slowly laid out what she knew. In someone who is otherwise healthy, whose other types of blood are fine, this kind of severe drop in neutrophils — what’s known medically as neutropenia — is usually caused by a medication. There were other possibilities, of course. Nutritional deficiencies could do this. Insufficient vitamin B12 or copper could affect blood counts. Some viral infections — H.I.V., mono, hepatitis — could, too. And they would look for those. But her money was on a medication. The doctor knew that the only medication the patient took regularly was Adderall; she had a history of A.D.H.D. And Niyongere hadn’t found anything in the medical literature linking this drug with neutropenia. Still, the hematologist insisted, it was the most likely cause of her isolated neutropenia.
They would look for infections. They would check her levels of vitamins and minerals. And if all these were normal, the next step would be a bone-marrow biopsy. The doctor expected it to be normal — with lots of blood cells of all types being made and released. Her first hematologist was right that a cancer or disease process affecting the production of these vital defenders was possible — but it was very unlikely, in Niyongere’s opinion, given how healthy the patient looked and felt. Meanwhile, she should stop the Adderall.
The Tests Come Back
The following week was busy as the student prepared to restart the medical-school part of her education. In just a few days, she would be in the hospital learning to care for sick patients, and she needed her immune system to be up to the task. She watched as the test results came back. The vitamin levels were normal. She didn’t have any of the viruses. And so that Friday the student went back to Niyongere’s office for a bone-marrow biopsy. The doctor suggested doing it in the hospital operating room with sedation. No, the patient insisted. They would do it in the office. It was a tough procedure, but the patient wanted to get it over with. She needed an answer and some more neutrophils before she could safely be around the sick patients she would see in the hospital.
The results came back faster than she expected. A wave of weakness forced her to sit down as she read the results: normal. There was no sign of leukemia or any of the other processes that could affect her body’s ability to make neutrophils. And she was making a healthy amount of all the white blood cells, including neutrophils. That meant that whatever was happening to those warrior cells was happening after they left the safety of the bone marrow and entered the bloodstream. That’s what you would expect if this was a reaction to a medication. Many medications can cause neutropenia. Some drugs destroy these fighter cells directly. Some trigger an immune response so that other parts of the body’s defense system mistake these cells for invading pathogens and attack them.
If it were a reaction to a medication, then stopping it would allow the cell count to rebound, sometimes almost immediately. Neutrophils have a very short life span, and a full complement of new cells is released from the bone marrow every day. The student waited anxiously for her next blood count. Could just stopping her Adderall get her back to normal?